Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 42, NWS Lake Charles, LA

May 30, 2024Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at May 30, 2024, 9:12 PM CDT for Rapides Parish, Vernon Parish, Louisiana. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2024, 9:12 PM CDT (02:12 UTC)
Expired
May 30, 2024, 9:45 PM CDT
In force
33 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 21 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 9:33 PM CDTTSTM WND DMG4 Nne Gardner, LAPublic reports trees down on Hot Wells Rd near Mill Race Rd. Time estimated from radar.
May 30, 9:43 PM CDTTSTM WND DMGWoodworth, LAPhotos and video of power flashes near Woodworth as storm moved in. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 7:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2455 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2455 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

316 
WFUS54 KLCH 310212
TORLCH
LAC079-115-310245-
/O.NEW.KLCH.TO.W.0042.240531T0212Z-240531T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
912 PM CDT Thu May 30 2024

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Northwestern Rapides Parish in central Louisiana...
  Northeastern Vernon Parish in west central Louisiana...

* Until 945 PM CDT.

* At 911 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Sieper, or 8 miles northwest of Hineston, moving
  east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Otis, Gardner, and Sieper around 915 PM CDT.
  Alexandria and Alexandria International Airport around 930 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Woodworth.

This includes Interstate 49 between mile markers 93 and 98.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3118 9294 3129 9295 3140 9257 3113 9246
TIME...MOT...LOC 0211Z 272DEG 39KT 3124 9286 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

78
3 follow-up statements
350 
WWUS54 KLCH 310224
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
924 PM CDT Thu May 30 2024

LAC115-310233-
/O.CAN.KLCH.TO.W.0042.000000T0000Z-240531T0245Z/
Vernon LA-
924 PM CDT Thu May 30 2024

...THE TORNADO WARNING FOR NORTHEASTERN VERNON PARISH IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Louisiana.

&&

LAT...LON 3113 9246 3117 9283 3125 9283 3125 9284
      3126 9285 3127 9285 3127 9286 3131 9287
      3140 9257
TIME...MOT...LOC 0223Z 265DEG 28KT 3122 9275 

$$

LAC079-310245-
/O.CON.KLCH.TO.W.0042.000000T0000Z-240531T0245Z/
Rapides LA-
924 PM CDT Thu May 30 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHWESTERN RAPIDES PARISH...

At 923 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Otis, or near Hineston, moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Gardner around 930 PM CDT.
  Alexandria and Alexandria International Airport around 935 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Woodworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3113 9246 3117 9283 3125 9283 3125 9284
      3126 9285 3127 9285 3127 9286 3131 9287
      3140 9257
TIME...MOT...LOC 0223Z 265DEG 28KT 3122 9275 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Calhoun
842 
WWUS54 KLCH 310237
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
937 PM CDT Thu May 30 2024

LAC079-310245-
/O.CON.KLCH.TO.W.0042.000000T0000Z-240531T0245Z/
Rapides LA-
937 PM CDT Thu May 30 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR CENTRAL
RAPIDES PARISH...

At 937 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Gardner, or 7 miles south of
Alexandria International Airport, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Alexandria and Alexandria International Airport around 940 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Woodworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3115 9268 3125 9269 3135 9273 3140 9257
      3113 9246
TIME...MOT...LOC 0237Z 266DEG 39KT 3122 9258 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

78
388 
WWUS54 KLCH 310242 RRA
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
942 PM CDT Thu May 30 2024

LAC079-310251-
/O.EXP.KLCH.TO.W.0042.000000T0000Z-240531T0245Z/
Rapides LA-
942 PM CDT Thu May 30 2024

...THE TORNADO WARNING FOR CENTRAL RAPIDES PARISH WILL EXPIRE AT 945
PM CDT...

The storm which prompted the warning no longer appears capable of 
producing a tornado. Therefore, the warning will be allowed to 
expire.  

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Louisiana.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lake Charles.

Remember, a Severe Thunderstorm Warning still remains in effect for
Rapides Parish for winds to 70 mph. 

&&

LAT...LON 3115 9268 3125 9269 3135 9273 3140 9257
      3113 9246
TIME...MOT...LOC 0241Z 272DEG 39KT 3122 9254 

$$

78

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 30, 7:25 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 30, 7:25 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
725 PM CDT Thu May 30 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 351 PM CDT Thu May 30 2024

Little to no change in the overall pattern. The upper ridge is still
centered over MX / the Pacific where it will remain over the course
of the period. The surface high pressure is off to the northeast of
us with winds out of the south and SE supplying plentiful moisture.
We will see impulses quickly slide across the region, leading to
daily showers and storms.

Currently we are seeing isolated showers and storms on radar
mostly along a boundary that is bisecting the CWA. Confidence in
model guidance is low, however the general consensus is that the
first round of storms will move into the CWA this evening before
tapering out going into the overnight hours. The lull in activity
will be possible from there until the mid Friday morning
timeframe. By the afternoon hours, yet another round is expected
as a weak surface low moves into the ArkLaTx then exits off to the
northeast. The models are split on the placement of an upper
level low moving across the Southern Plains on Saturday, however
it will provide more rain for the region.

Each day of the short term we remain in at least marginal risk for
severe storms, with a slight risk area for tomorrow. Damaging winds
are the primary threat. Additionally we are in a marginal to slight
risk for excessive rainfall.

Stigger/87

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 351 PM CDT Thu May 30 2024

An upper level trof swinging quickly across north Texas and
southern Oklahoma will support continued daily scattered
thunderstorms Sunday through Sunday evening. The highest PoPs are
situated across south central Louisiana in the vicinity of the
deepest moisture. Given the daily rainfall expected across the
region through the weekend and the prospects for high rainfall
rates, a low end flash flood risk will likely exist during this
time frame. Convection should be quick to dissipate Sunday night
as the upper level support shifts quickly East.

Guidance is in fairly good agreement on a persistent upper level
ridge over northern Mexico building up the Texas gulf coast and
Western Gulf of Mexico putting a lid on the vast majority of
convection Monday through Wednesday. That said, with a surface high
over the eastern gulf streaming a steady dose of low level tropical
air into the region and afternoon highs again climbing into the
upper 80s to lower 90s, a couple of isolated thunderstorms can't be
completely ruled out so opted to maintain 20 PoPs each afternoon.
Outside of that, skies are expected to remain mostly clear with heat
indices topping out around 100.

Jones

&&

.AVIATION...
(00Z TAFS)
Issued at 720 PM CDT Thu May 30 2024

Generally VFR currently, but a transition to MVFR/IFR CIGs likely
for some locales overnight. A line of SHRA/+TSRA will slowly move
south and east this evening with reductions in CIGs/VSBYs likely.
Gusty winds in excess of 35 kts possible, with a few gusts to 50
kts possible in the stronger storms. Storms clear from west to
east overnight with another round likely tomorrow afternoon.
Severe weather will once again be possible.

&&

.MARINE...
Issued at 355 PM CDT Wed May 29 2024

Light to moderate onshore flow will continue for the remainder of
the period with wave heights in the 2 to 4 foot range. There will
be an isolated to scattered chance of daily showers and storms
over the coastal waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  86  70  85 /  30  70  30  60
LCH  74  86  74  85 /  20  50  20  60
LFT  74  88  75  88 /  40  60  20  50
BPT  75  88  75  87 /  30  40  20  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...87
LONG TERM....66
AVIATION...87

In the hours before

Local storm report, May 30, 8:20 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
820 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Tstm Wnd Dmg     5 ENE Hillister         30.68N 94.29W
05/30/2024                   Tyler              TX   911 Call Center

            Tyler county sheriff office reports trees
            and power lines down in the Spurger and
            Hillister area.

&&

MKC
Local storm report, May 30, 8:22 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
822 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Dmg     Colmesneil              30.91N 94.42W
05/30/2024                   Tyler              TX   Broadcast Media

            Report of trees down in the Colmesneil area.
            Power outages in association. Time from
            radar.

&&

MKC
Local storm report, May 30, 8:23 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
823 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     Tstm Wnd Gst     2 ENE Toledo Bend Dam   31.18N 93.54W
05/30/2024  M77 MPH          Newton             TX   Broadcast Media

            Broadcast media mesonet site reported gust
            to 77 MPH at Toledo Bend Dam.

&&

MKC
Local storm report, May 30, 8:29 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
829 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     Tstm Wnd Gst     1 SSW Toledo Bend Dam   31.16N 93.57W
05/30/2024  M84 MPH          Newton             TX   Mesonet

            Site reported sustained winds 77 mph gust to
            84 MPH near Toledo Bend Dam.

&&

MKC
Special weather statement, May 30, 8:40 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
840 PM CDT Thu May 30 2024

LAZ027-030-031-141-241-TXZ201-259>262-515-516-615-616-310215-
Southern Calcasieu LA-Allen LA-Vernon LA-Northern Calcasieu LA-
Beauregard LA-Hardin TX-Southern Newton TX-Southern Orange TX-
Northern Jasper TX-Upper Jefferson TX-Northern Orange TX-
Lower Jefferson TX-Northern Newton TX-Southern Jasper TX-
840 PM CDT Thu May 30 2024

...STRONG THUNDERSTORMS WILL IMPACT BEAUREGARD...WESTERN CALCASIEU...
SOUTHEASTERN VERNON AND NORTHWESTERN ALLEN PARISHES...NORTHEASTERN
JEFFERSON...SOUTHERN NEWTON...EASTERN HARDIN...ORANGE AND
SOUTHEASTERN JASPER COUNTIES THROUGH 915 PM CDT...

At 839 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Merryville to near Devils Pocket to near
Bevil Oaks. Movement was southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Beaumont, Port Arthur, Sulphur, Orange, Nederland, Groves, Port
Neches, Lumberton, Vidor, De Ridder, Bridge City, Silsbee, West
Orange, Vinton, Kountze, Rosepine, Merryville, Elizabeth, Singer, and
Evadale.

This includes the following highways...
 Interstate 10 in Texas between mile markers 880 and 842.
 Interstate 10 in Louisiana between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Louisiana...and southeastern Texas.

&&

LAT...LON 3061 9392 3092 9347 3089 9273 3015 9348
      2986 9416 3030 9446
TIME...MOT...LOC 0139Z 319DEG 34KT 3077 9346 3048 9380 3021 9432

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Calhoun
Local storm report, May 30, 8:47 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
847 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     Tstm Wnd Gst     Fort Polk               31.05N 93.20W
05/30/2024  M52 MPH          Vernon             LA   AWOS

            AWOS station KPOE Fort Polk Fr.

&&

MKC

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:58 PM CDTSevere Thunderstorm WarningLCHVernon62 min
May 30, 8:11 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon34 min
May 30, 8:28 PM CDTTornado WarningLCHVernon18 min
May 30, 8:40 PM CDTSpecial Weather StatementLCHBeauregard35 min
May 30, 8:58 PM CDTSevere Thunderstorm WarningLCHAllen, Avoyelles, Evangeline, Rapides, Vernon62 min
May 30, 9:04 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Evangeline, Jefferson Davis, Vernon41 min
May 30, 9:19 PM CDTTornado WarningLCHRapides26 min
May 30, 9:41 PM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Avoyelles, Evangeline, Saint Landry44 min
May 30, 9:43 PM CDTSpecial Weather StatementLCHAcadia, Calcasieu, Cameron, Jefferson Davis32 min
May 30, 9:47 PM CDTSpecial Marine WarningLCH58 min
May 30, 9:56 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Rapides64 min
May 30, 10:04 PM CDTSpecial Marine WarningLCH56 min
May 30, 10:20 PM CDTSpecial Weather StatementLCHAcadia, Cameron, Jefferson Davis, Lafayette, Vermilion40 min
May 30, 10:25 PM CDTSevere Thunderstorm WarningLCHAcadia, Avoyelles, Evangeline, Lafayette, Saint Landry, Saint Martin65 min
May 30, 10:38 PM CDTSpecial Marine WarningLCH67 min
May 30, 10:57 PM CDTSevere Thunderstorm WarningLCHAvoyelles48 min
May 30, 10:59 PM CDTSpecial Weather StatementLCHLafayette, Saint Martin31 min
May 30, 11:01 PM CDTSpecial Marine WarningLCH46 min
May 30, 11:02 PM CDTSpecial Marine WarningLCH58 min
May 30, 11:06 PM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion54 min
May 30, 11:55 PM CDTSpecial Marine WarningLCH65 min
May 30, 11:56 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary64 min
May 31, 9:49 AM CDTSpecial Marine WarningLCH56 min
May 31, 10:49 AM CDTSpecial Marine WarningLCH56 min
May 31, 10:51 AM CDTSpecial Marine WarningLCH54 min
May 31, 11:49 AM CDTSpecial Weather StatementLCHCalcasieu26 min
May 31, 12:11 PM CDTSpecial Weather StatementLCHJefferson Davis34 min
May 31, 12:23 PM CDTSpecial Weather StatementLCHAvoyelles, Rapides37 min
May 31, 12:28 PM CDTSpecial Marine WarningLCH17 min
May 31, 12:45 PM CDTSpecial Weather StatementLCHAcadia30 min
May 31, 1:22 PM CDTRiver Flood WarningLCHRapides14 days

Nearby

Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.